Advertising


News

Study finds most statin side effects due to ‘nocebo effect’


Evelyn Lewin


23/11/2020 2:34:59 PM

But there are ways to reduce the effect and improve patients’ tolerability.

Statins blister pack
New research has found patients who experience side effects when taking statins also report similar effects when taking a placebo.

Interventional cardiologist Dion Stub, an associate professor at Monash University, says it is ‘of profound importance’ that patients who are prescribed statins take their medication.
 
‘Certainly, when it comes to secondary prevention, statins are a life-saving medication,’ he told newsGP.
 
‘And even for primary prevention there’s expanding evidence that it is potentially one of the best medications we have to prevent acute myocardial infarction in certain higher risk groups.’
 
And yet, Associate Professor Stub says there is a small ‘but meaningful’ percentage of patients who struggle to tolerate this medication due to its side effects.
 
Now new research has found that many of the side effects attributed to taking a statin could be a result of the nocebo effect.
 
‘Everyone’s familiar with the placebo effect, which are the potential benefits that you have from the act of taking a medicine,’ he said.
 
‘The nocebo effect is where you get an actual potential harm really not related to the medicine itself, and we know that this is a significant clinical issue in patients not tolerating statins.’
 
The research, published in the New England Journal of Medicine on 15 November, examined patients who had previously discontinued statins due to side effects occurring within two weeks of treatment initiation. These patients were then enrolled in a double-blind, three-group, n-of-1 trial.
 
Patients were each given four bottles of:

  • atorvastatin 20 mg to take on a daily basis
  • a placebo pill to take on a daily basis
  • no medication.
Each bottle was to be used for a one-month period according to a random sequence.
 
Participants were then asked to report symptom intensity daily on a smartphone application, ranging from zero (no symptoms) to 100 (worst imaginable).
 
A total of 60 patients underwent randomisation, with 49 completing all 12 months of the trial.
 
Twenty-four patients stopped taking tablets for at least one month of the trial, citing intolerable side-effects, amounting to a total of 71 stoppages. Of those 71 stoppages, 31 occurred during placebo months and 40 during statin months.
 
The mean symptom intensity among all 60 patients was:
 
  • eight during no-medication months
  • 15.4 during placebo months
  • 16.3 during statin months.
These findings did not surprise Associate Professor Stub. A significant proportion of trial participants reported side effects when taking statins, and he says that is ‘a very real phenomenon’.
 
‘What was fascinating was that the placebo arm had very similar proportion [of people experiencing side effects],’ he said. ‘And so what’s very clear from this trial, and from previous studies, is that patient side effects are real.
 
‘But it’s not so much the property of the statin [causing the side effect] as opposed to the actual taking of a medication that is causing the problem.’

Dion-Stub-Article.jpg
Associate Professor Dion Stub says it is useful for clinicians to spend time counselling patients about a possible nocebo effect when prescribing a statin.

Sir Nilesh Samani is the medical director at the British Heart Foundation, which funded the study. He says the ‘beauty’ of this study is that it is personalised.
 
‘For the first time, patients were able to see for themselves that statins did not cause their side effects but the physical act of taking a pill did,’ he said.
 
The researchers also reported that 30 participants had successfully restarted statins six months after completing the trial. A further four participants planned to do so, and one could not be contacted.
 
Associate Professor Stub was encouraged by these numbers.
 
‘[It was] very pleasing that over 50% of those who didn’t tolerate the statins [before the study] could tolerate them with counselling and strategies of reduced doses,’ he said.
 
He says this highlights the fact that ‘as clinicians we need to be able to work through these issues with patients’.
 
Associate Professor Stub says part of that process involves validating patient experiences. He believes that when a patient reports experiencing side effects of a statin, such experiences are ‘not in their head’.
 
‘It’s a real phenomenon that has been shown in multiple trials,’ he said. ‘The nocebo component of taking medications is a very real clinical problem.’
 
Another strategy that can help improve adherence is starting patients on very small doses.
 
‘Even beginning them on a weekly dose, and then gradually increasing to twice-weekly and then three-weekly over months,’ Associate Professor Stub said.
 
‘You can get patients on a reasonable amount of statins that way.’
 
The new research, according to Associate Professor Stub, is valuable in aiding discussions with patients regarding the side effects of statins.
 
‘Statins are such an important part of the armamentarium for preventing cardiovascular events, heart attacks, stroke and peripheral vascular disease that whenever a patient can’t tolerate a statin it really puts them at increased risk of events,’ he said.
 
‘So spending time with our patients, going through this data, talking about strategies of reduced doses or frequency [of medication], is all really useful.’
 
Log in below to join the conversation.



nocebo side effects statins


newsGP weekly poll As a GP, how concerned are you about the health impacts of climate change?
 
59%
 
8%
 
25%
 
6%
Related


newsGP weekly poll As a GP, how concerned are you about the health impacts of climate change?

Advertising

Advertising


Login to comment